| Model Number |
KD-645L |
| Medical Device Problem Codes |
Fracture (1260); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/24/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
To date, the device has not been returned to olympus for evaluation.The investigation is ongoing and follow up with the user facility is currently being performed.A supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.
Event or Problem Description
The customer reported to olympus, the single use electrosurgical knife had the tip/distal end of the knife break.The issue occurred during the procedure.There were no reports of patient harm.Related patient identifiers are as follows: (b)(6).
Additional Manufacturer Narrative
This supplemental report is being created to include additional information received from the customer and the results of the investigation.The following sections have been updated for the correction: b1, b2, b5, d10, h1, h6 (component code, health effect - impact code, medical device problem code).The following sections have been updated for the additional information: h6 (type of investigation, investigation conclusions, and investigation findings) and h10.The device was not returned for evaluation as it was discarded.Therefore, the customer's complaint could not be confirmed.The device history record (dhr) with the subject lot number was confirmed for the lots 27k through 36k* since the lot number of the device was not provided.No abnormalities were detected in the dhr related to the reported phenomenon.*these lots were manufactured one year before the event date.Without the return of the device and based on the available information, the root cause could not be identified.A likely cause of the reported event might be the following:
1)during tissue incision, an electrical discharge might have occurred due to one of the following factors.¿the setting of the electrosurgical unit was coagulation mode when the device was used for the procedure.¿the activation time was too long.2)an electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.3)during tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break and fell off.Content of the instruction manual was confirmed.The instruction manual contains the following description related to this reported phenomenon.¿during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and, withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using a grasping forceps.¿always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform has to be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms
soft coagulation < cut / pulse cut < forced coagulation < spray coagulation
¿do not activate output continuously but activate it intermittently.Continuous activation may result in patient injury, such as bleeding, tissue damage, or thermal injury of non-target tissue.Breakage or deformation of the triangle tip, and cutting knife may likely occur.¿stop activating output immediately if the triangle tip and the cutting knife are found to turn red while activating output.Keeping output activated while the triangle tip and the cutting knife are red may result in thermal injury.Detachment of the triangle tip and deformation/break of the triangle tip, and cutting knife may also occur.Olympus will continue to monitor the field performance of this device.
Event or Problem Description
The issue occurred during a therapeutic per-oral endoscopic myotomy (poem) procedure and caused an approximate 3 minute delay.The tip came loose inside the patient, and the part was recovered successfully.The procedure was completed with a similar device and there was no user or patient harm.
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's updated investigation.Additionally, to provide a correction to the initial b3 and an update to field h7.Based on the results of the updated investigation, it is likely the cause of the reported event could be due to the following: 1) during the procedure, the amount of discharge increased due to the following factors: the cutting knife was energized while away from the tissue and then approached the tissue.As a result, the voltage increased, leading to an increase in the amount of electrical discharge.The output activation time was too long.2) an electrical discharge occurred, and the part of the cutting knife became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting knife was scorched.3) during handling such as retracting the cutting knife, a load was applied to the cutting knife which has reduced its strength.This might have caused the cutting knife to break and detach.However, the subject device was not returned, and the root cause of the reported event could not be determined.In addition to the previous listed instructions for use (ifu), this event can be also prevented by following the ifu which state: "use this instrument only in combination with products recommended by olympus.If combined with products not recommended by olympus, patient injury caused by increase in patient leakage current, operator injury, malfunction or equipment damage may result." "do not use this instrument in an output higher than the rated high-frequency voltage in the table on page 4.This could cause patient, operator, or assistant injury, such as thermal injury.It could also damage the endoscope, instrument." "be careful not to use excessive force when removing tissue attached to the cutting knife and the triangle tip.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly, and continuously, it may break the cutting knife and the triangle tip." olympus will continue to monitor field performance for this device.